Researchers of a recent study looked at a case of tardive dystonia in a 61-year-old woman with Alzheimer’s dementia, who had been taking antipsychotic medication and presented with a sustained flexion posture of the neck that made feeding difficult. Treatment of tardive dystonia can be challenging, and the first step usually involves discontinuing the neuroleptic medication, if possible. However, this may not be feasible for psychiatric patients, in which case, switching to a different antipsychotic, such as clozapine, is recommended. If there is no improvement, other drugs like VMAT2 inhibitors, anticholinergic drugs, clonazepam, and baclofen can be tried. Researchers concluded that preference should be given to antipsychotics with a lower risk of extrapyramidal effects, such as clozapine, in patients with dementia.
Reference: Costa O, Varanda S, Carneiro G, et al. Clinical Evolution of Tardive Cervical Dystonia from Antecollis to Retrocollis. Cureus. 2023;15(5):e38565. doi:10.7759/cureus.38565